Alert archive / Iowa / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 289, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at Aug 12, 2002, 2:25 AM CDT for Dickinson County, Iowa; Jackson County, Minnesota. It was in force for 50 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 12, 2002, 2:25 AM CDT (07:25 UTC)
- Expired
- Aug 12, 2002, 3:15 AM CDT
- In force
- 50 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Counties, with a storm outline in the text
Counties Dickinson County, IA, Jackson County, MN
The radar
The Sioux Falls radar (KFSD), 124 km from the middle of the area, began a volume at 07:28 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 12, 2:30 AM CDT | Thunderstorm Wind 52 E | Montgomery, IA | Thunderstorm winds caused tree damage. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 11, 9:55 PM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Minneapolis, MN (KMPX), launched 00:00Z, 7.4 hours before the alert went out and 193 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1443 J/kg
- Mixed-layer CIN
- -59 J/kg
- Mixed-layer LCL
- 1692 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- 44 m²/s²
- 0-3 km storm-relative helicity
- 54 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.8
The text
As transmitted, in the capitals the NWS used until 2016.
611 WUUS53 KFSD 120725 SVRFSD IAC059-MNC063-120815- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE SIOUX FALLS SD 225 AM CDT MON AUG 12 2002 THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHERN DICKINSON COUNTY IN NORTHWEST IOWA SOUTHERN JACKSON COUNTY IN SOUTHWEST MINNESOTA * UNTIL 315 AM CDT * AT 225 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 4 MILES NORTHEAST OF LAKE PARK...OR ABOUT 9 MILES NORTHWEST OF SPIRIT LAKE...MOVING NORTHEAST AT 20 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... JACKSON AROUND 300 AM CDT THIS STORM WILL PRODUCE LARGE HAIL. GO INSIDE A STURDY BUILDING AND STAY AWAY FROM WINDOWS. LAT...LON 4351 9540 4336 9528 4357 9484 4375 9503
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 11, 7:55 PM CDT, 6 hours 30 minutes earlier.
Area forecast discussion, Aug 11, 7:55 PM CDT, 6 hours 30 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SIOUX FALLS SD 755 PM CDT SUN AUG 11 2002 UPDATED AROUND 7 PM TO COVER CHANGES TO SEVERE THUNDERSTORM WATCHES. ALSO MADE SOME MINOR ADJUSTMENTS TO BACK OFF BEST THUNDERSTORM CHANCES ACROSS EASTERN COUNTIES. STILL EXPECTING CURRENT LINE OF TSRA ACROSS CENTRAL SD TO FORM A COHESIVE LINE WITH THREAT OF DAMAGING WIND SPREADING EAST ACROSS THE CWA OVERNIGHT. NO OTHER CHANGES NEEDED AT THIS TIME. FSD...NONE HACKER
In the hours before
Local storm report, Aug 11, 10:53 PM CDT, 3 hours 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1053 PM CDT SUN AUG 11 2002
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1050 PM (FSD)JOE FOSS FLD SIOUX F SD 77 MPH TSTM GUST
08/11/02 MINNEHAHA AUTOMATED SENSOR REPORT.Special weather statement, Aug 12, 12:19 AM CDT, 2 hours 6 minutes before
SDZ038-039-050-052>055-057>061-063>065-068-120550- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SIOUX FALLS SD 1219 AM CDT MON AUG 12 2002 ...SEVERE THUNDERSTORM WATCH NUMBER 594 HAS EXPIRED... THE LINE OF THUNDERSTORMS HAS MOVED EAST OF THE AREA...SEVERE THUNDERSTORMS ARE NOT ANTICIPATED IN THIS AREA FOR THE REST OF TONIGHT. THE FORECAST WILL BE UPDATED SHORTLY.
Local storm report, Aug 12, 12:56 AM CDT, 1 hour 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1256 AM CDT MON AUG 12 2002
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0955 PM HOWARD SD 65 MPH TSTM GUST
08/11/02 MINER REPORTED BY LAW
ENFORCEMENT OFFICIAL.
1047 PM (FSD)JOE FOSS FLD SIOUX F SD 60 MPH TSTM GUST
08/11/02 MINNEHAHA RECORDED ON AUTOMATED
EQUIPMENT.
1050 PM (FSD)JOE FOSS FLD SIOUX F SD 77 MPH TSTM GUST
08/11/02 MINNEHAHA RECORDED ON AUTOMATED
EQUIPMENT.
1129 PM ADRIAN MN 60 MPH TSTM GUST
08/11/02 NOBLES REPORTED BY STORM
SPOTTER.
1141 PM 8 W WORTHINGTON MN 62 MPH TSTM GUST
08/11/02 NOBLES RECORDED ON R/WIS
AUTOMATED SYSTEM.
1144 PM 1 E DOVRAY MN 65 MPH TSTM GUST
08/11/02 MURRAY REPORTED BY STORM
SPOTTER.
1150 PM WORTHINGTON MN 60 MPH TSTM GUST
08/11/02 NOBLES NUMEROUS TREE LIMBS
DOWN...SOME ON CARS AND
HOUSES. UPROOTED TREES.
MAINLY ON EAST SIDE OF
TOWN. EVENT DURATION 10
MINUTES. REPORTED BY
LAW ENFORCEMENT OFFICIAL.
1152 PM WESTBROOK MN 65 MPH TSTM GUST
08/11/02 COTTONWOOD TREES AND POWER LINES
DOWN. REPORTED BY LAW
ENFORCEMENT OFFICIAL.
1220 AM COMFREY MN 60 MPH TSTM GUST
08/12/02 COTTONWOOD REPORTED BY EMERGENCY
MANAGEMENT.
1242 AM SOUTH SIOUX FALLS SD .75 INCH HAIL
08/12/02 MINNEHAHA REPORTED BY FORMER NWS
EMPLOYEE.
1248 AM SIOUX FALLS ARPT SD 1 INCH HAIL
08/12/02 MINNEHAHA REPORTED AT NWS SIOUX
FALLS.Local storm report, Aug 12, 1:12 AM CDT, 1 hour 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
112 AM CDT MON AUG 12 2002
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1020 PM 10 SW ETHAN SD .75 INCH HAIL
08/11/02 DAVISON REPORTED BY STORM
SPOTTER.
1130 PM 8 WNW ROCK VLY IA 60 MPH TSTM GUST
08/11/02 SIOUX REPORTED BY STORM
SPOTTER.
1155 PM 2 NE HARRIS IA 60 MPH TSTM GUST
08/11/02 OSCEOLA REPORTED BY STORM
SPOTTER.
1202 AM 3 NE JEFFERS MN 65 MPH TSTM GUST
08/12/02 COTTONWOOD RECORDED ON DOT R/WIS
AUTOMATED EQUIPMENT.
1235 AM SPENCER IA 64 MPH TSTM GUST
08/12/02 CLAY RECORDED ON AUTOMATED
EQUIPMENT AT KICD ON
NORTH SIDE OF TOWN.
REPORTED BY MEDIA.Local storm report, Aug 12, 1:31 AM CDT, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
131 AM CDT MON AUG 12 2002
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0905 PM 4 E KIMBALL SD .75 INCH HAIL
08/11/02 BRULE REPORTED BY PUBLIC.
1215 AM 4 W JACKSON MN 88 MPH TSTM GUST
08/12/02 JACKSON MEASURED WIND GUST.
WINDOWS CRACKED ON
HOUSE. REPORTED BY HAM
RADIO OPERATOR.
1245 AM SOUTH SIOUX FALLS SD .75 INCH HAIL
08/12/02 MINNEHAHA REPORTED BY MEDIA.
1250 AM SOUTHEAST SIOUX FALLS SD .75 INCH HAIL
08/12/02 MINNEHAHA REPORTED BY OFF-DUTY
NWS EMPLOYEE.
0112 AM HILLS MN .75 INCH HAIL
08/12/02 ROCK REPORTED BY STORM
SPOTTER.Local storm report, Aug 12, 2:10 AM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT...event summary...
NATIONAL WEATHER SERVICE SIOUX FALLS SD
210 AM CDT MON AUG 12 2002
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0200 AM 3 SW DANTE SD .88 INCH HAIL
08/11/02 CHARLES MIX REPORTED BY EMERGENCY
MANAGEMENT.
0340 AM 15 E FAIRFAX SD .75 INCH HAIL
08/11/02 GREGORY REPORTED BY PUBLIC.
0415 AM 6 SW MITCHELL SD .75 INCH HAIL
08/11/02 DAVISON REPORTED BY PUBLIC.
0430 AM 5 S WAKONDA SD .75 INCH HAIL
08/11/02 CLAY REPORTED BY PUBLIC.
0820 PM 15 NE HURON SD 60 MPH TSTM GUST
08/11/02 BEADLE REPORTED BY STORM
SPOTTER.
0827 PM (9V9)CHAMBERLAIN ARPT SD 58 MPH TSTM GUST
08/11/02 BRULE ASOS REPORT
0830 PM 20 NW WESSINGTON SPGS SD .88 INCH HAIL
08/11/02 JERAULD REPORTED BY PUBLIC.
0855 PM 10 NW WESSINGTON SPGS SD 60 MPH TSTM GUST
08/11/02 JERAULD REPORTED BY PUBLIC.
0859 PM 5 N IROQUOIS SD 60 MPH TSTM GUST
08/11/02 BEADLE REPORTED BY STORM
SPOTTER.
0905 PM 4 E KIMBALL SD .75 INCH HAIL
08/11/02 BRULE REPORTED BY PUBLIC.
0916 PM 7 NE WHITE LAKE SD 60 MPH TSTM GUST
08/11/02 AURORA REPORTED BY STORM
SPOTTER.
0930 PM 3 NE WOONSOCKET SD .75 INCH HAIL
08/11/02 SANBORN REPORTED BY STORM
SPOTTER.
0933 PM (MHE)MITCHELL ARPT SD 67 MPH TSTM GUST
08/11/02 DAVISON RECORDED ON AUTOMATED
OBSERVING EQUIPMENT.
0942 PM MITCHELL SD WIND DAMAGE
08/11/02 DAVISON TREES AND POWER LINES
DOWN IN TOWN. REPORTED
BY EMERGENCY MANAGEMENT.
0945 PM 6 W FULTON SD 60 MPH TSTM GUST
08/11/02 HANSON TREE BRANCHES DOWN.
REPORTED BY STORM
SPOTTER.
0955 PM HOWARD SD 65 MPH TSTM GUST
08/11/02 MINER REPORTED BY LAW
ENFORCEMENT OFFICIAL.
1005 PM 14 N DELMONT SD .75 INCH HAIL
08/11/02 DOUGLAS REPORTED BY STORM
SPOTTER.
1020 PM 10 SW ETHAN SD .75 INCH HAIL
08/11/02 DAVISON REPORTED BY STORM
SPOTTER.
1030 PM PARKSTON SD .88 INCH HAIL
08/11/02 HUTCHINSON REPORTED BY LAW
ENFORCEMENT OFFICIAL.
SOME QUARTER SIZE HAIL.
1047 PM (FSD)JOE FOSS FLD SIOUX F SD 60 MPH TSTM GUST
08/11/02 MINNEHAHA RECORDED ON AUTOMATED
EQUIPMENT.
1050 PM (FSD)JOE FOSS FLD SIOUX F SD 77 MPH TSTM GUST
08/11/02 MINNEHAHA RECORDED ON AUTOMATED
EQUIPMENT.
1129 PM ADRIAN MN 60 MPH TSTM GUST
08/11/02 NOBLES REPORTED BY STORM
SPOTTER.
1130 PM 8 WNW ROCK VLY IA 60 MPH TSTM GUST
08/11/02 SIOUX REPORTED BY STORM
SPOTTER.
1141 PM 8 W WORTHINGTON MN 62 MPH TSTM GUST
08/11/02 NOBLES RECORDED ON R/WIS
AUTOMATED SYSTEM.
1144 PM 1 E DOVRAY MN 65 MPH TSTM GUST
08/11/02 MURRAY REPORTED BY STORM
SPOTTER.
1150 PM WORTHINGTON MN 60 MPH TSTM GUST
08/11/02 NOBLES NUMEROUS TREE LIMBS
DOWN...SOME ON CARS AND
HOUSES. UPROOTED TREES.
MAINLY ON EAST SIDE OF
TOWN. EVENT DURATION 10
MINUTES. REPORTED BY
LAW ENFORCEMENT OFFICIAL.
1152 PM WESTBROOK MN 65 MPH TSTM GUST
08/11/02 COTTONWOOD TREES AND POWER LINES
DOWN. REPORTED BY LAW
ENFORCEMENT OFFICIAL.
1155 PM 2 NE HARRIS IA 60 MPH TSTM GUST
08/11/02 OSCEOLA REPORTED BY STORM
SPOTTER.
1202 AM 3 NE JEFFERS MN 65 MPH TSTM GUST
08/12/02 COTTONWOOD RECORDED ON DOT R/WIS
AUTOMATED EQUIPMENT.
1215 AM 4 W JACKSON MN 88 MPH TSTM GUST
08/12/02 JACKSON MEASURED WIND GUST.
WINDOWS CRACKED ON
HOUSE. REPORTED BY HAM
RADIO OPERATOR.
1220 AM COMFREY MN 60 MPH TSTM GUST
08/12/02 COTTONWOOD REPORTED BY EMERGENCY
MANAGEMENT.
1235 AM SPENCER IA 64 MPH TSTM GUST
08/12/02 CLAY RECORDED ON AUTOMATED
EQUIPMENT AT KICD ON
NORTH SIDE OF TOWN.
REPORTED BY MEDIA.
1242 AM SOUTH SIOUX FALLS SD .75 INCH HAIL
08/12/02 MINNEHAHA REPORTED BY FORMER NWS
EMPLOYEE.
1245 AM SOUTH SIOUX FALLS SD .75 INCH HAIL
08/12/02 MINNEHAHA REPORTED BY MEDIA.
1248 AM SIOUX FALLS ARPT SD 1 INCH HAIL
08/12/02 MINNEHAHA REPORTED AT NWS SIOUX
FALLS.
1250 AM SOUTHEAST SIOUX FALLS SD .75 INCH HAIL
08/12/02 MINNEHAHA REPORTED BY OFF-DUTY
NWS EMPLOYEE.
0112 AM HILLS MN .75 INCH HAIL
08/12/02 ROCK REPORTED BY STORM
SPOTTER.
0143 AM 1 E INWOOD IA .75 INCH HAIL
08/12/02 LYON REPORTED BY STORM
SPOTTER.The office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 11, 10:52 PM CDT | Severe Thunderstorm Warning | FSD | Lyon | 38 min |
| Aug 11, 11:14 PM CDT | Severe Thunderstorm Warning | FSD | Sioux | 46 min |
| Aug 11, 11:32 PM CDT | Severe Thunderstorm Warning | FSD | Lyon, Osceola | 43 min |
| Aug 12, 12:09 AM CDT | Severe Thunderstorm Warning | FSD | Dickinson | 36 min |
| Aug 12, 12:40 AM CDT | Severe Thunderstorm Warning | FSD | Clay | 35 min |
| Aug 12, 1:08 AM CDT | Severe Thunderstorm Warning | FSD | Lyon | 37 min |
| Aug 12, 1:42 AM CDT | Severe Thunderstorm Warning | FSD | Sioux | 33 min |
| Aug 12, 1:43 AM CDT | Severe Thunderstorm Warning | FSD | Lyon | 32 min |
| Aug 12, 2:16 AM CDT | Severe Thunderstorm Warning | FSD | Sioux | 29 min |
| Aug 12, 2:21 AM CDT | Severe Thunderstorm Warning | FSD | O'Brien | 54 min |
| Aug 12, 2:57 AM CDT | Severe Thunderstorm Warning | FSD | Clay | 33 min |
| Aug 11, 10:59 PM CDT | Severe Thunderstorm Warning | FSD | Lyon, Murray, Pipestone | 46 min |
| Aug 11, 11:13 PM CDT | Severe Thunderstorm Warning | FSD | Nobles | 32 min |
| Aug 11, 11:42 PM CDT | Severe Thunderstorm Warning | FSD | Cottonwood, Jackson | 48 min |
| Aug 11, 11:44 PM CDT | Severe Thunderstorm Warning | FSD | Nobles | 46 min |
| Aug 11, 11:46 PM CDT | Severe Thunderstorm Warning | FSD | Nobles | 14 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2002Severe Thunderstorm Warnings in Minnesota, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.